EMS Insider, News, Research Alert, Special Topics

FYI: Interagency Board Releases Training Trigger for Administration of Naloxone (Narcan)

OPERATIONAL ISSUE

Responders are increasingly encountering patients and individuals experiencing overdoses due to the increased use of heroin and prescription opioid painkillers. The Centers for Disease Control and Prevention has reported that deaths from opiate-related overdoses have almost quadrupled since 2002. This problem is not isolated to urban areas; it also affects suburban and rural communities. All first responders, particularly law enforcement, should be aware of several significant side effects that could complicate their contact with the overdose patient. Once a paramedic or emergency room treatment, now communities, states and drug treatment professionals across the U.S. have begun to support the use of an antidote called naloxone as a safe, rapid and easily administered drug to reduce the number of opiate overdose-related deaths. Naloxone (brand name Narcan) is a drug previously only used by medical personnel to reverse the effects of opiates. In cases of accidental overdose resulting in breathing difficulties or patients who stop breathing, first responders can use naloxone to save lives. For those reasons, the Interagency Board (IAB) supports the consideration by all states and local jurisdictions to make naloxone available for use by law enforcement.

FAST FACTS

  • Naloxone, a medical antidote to opiates overdose, is available over-the-counter in many jurisdictions.
  • Naloxone is a liquid, administered intramuscularly by auto-injection, through a nasal spray or by a medical professional intravenously to counteract an overdose.
  • Opiate overdose symptoms include excessive sleepiness, not responding to loud voices, inadequate or absent breathing, and cyanosis (patient appears blue).
  • If a patient possesses paraphernalia consistent with opiate/narcotic use, a history of overdose, and/or a medical history consistent with opiate narcotic use and shows symptoms of an overdose, responders can administer naloxone.
  • Shortly after administering naloxone, overdose symptoms should diminish and normal breathing and cognition should return. It is important to have an EMT or other medical personnel respond to the scene and handle further contact with the patient. The patient must be transported to the appropriate medical facility for monitoring and treatment.
  • It is appropriate and may be necessary to provide the patient with more than one dose of naloxone.
  • Patients receiving naloxone may show signs of opioid withdrawal such as restlessness, agitation, nausea, vomiting, increased sweating, trembling, headache and on rare occasions may experience seizures, heart rhythm changes or pulmonary edema. These patients can be disruptive and will be very uncomfortable, angry and possibly violent.
  • As the naloxone wears off, the patient can exhibit the underlying effects of the opiate. Opiate overdose triad symptoms: http://www.who.int/substance_abuse/information-sheet/en/

ACTIVITIES

For jurisdictions implementing or considering responder administration of naloxone for opiate overdoses, the IAB Training & Exercises SubGroup recommends that organizations:

  1. The law enforcement agency considering implementing a naloxone program should confirm that there are no state or jurisdictional statutes or regulations precluding their officers functioning in this capacity.
  2. Seek medical advice from a local EMS medical director.
  3. Establish an opiate overdose treatment protocol within jurisdictional guidance and requirements
  4. Implement training for responders regarding opiate overdose treatment.
  5. Implement response protocol with interdisciplinary representation.

TEMPLATES/BEST PRACTICES

NJ EMT Opiate Overdose Protocol

ME Interim Naloxone Guidance

British Columbia, Canada Decision Support Tool for Administration of Naloxone

OTHER RESOURCES

Emergency Naloxone for Heroin Overdose

Naloxone Injection Information

This document is not inclusive of all symptoms, side effects or other medical parameters and should not be considered a policy document for any agency.

As the IAB identifies new information on this topic, it will be posted on the IAB website. Please contact the IAB at [email protected] with any comments, feedback, and questions. Additional information on the IAB is available at www.interagencyboard.org.